Addiction Drug Use Prescription Medications Can You Overdose on Sleeping Pills? By Buddy T Buddy T Facebook Twitter Buddy T is an anonymous writer and founding member of the Online Al-Anon Outreach Committee with decades of experience writing about alcoholism. Learn about our editorial process Updated on May 29, 2022 Medically reviewed Verywell Mind articles are reviewed by board-certified physicians and mental healthcare professionals. Medical Reviewers confirm the content is thorough and accurate, reflecting the latest evidence-based research. Content is reviewed before publication and upon substantial updates. Learn more. by Michael Menna, DO Medically reviewed by Michael Menna, DO Michael Menna, DO is a board-certified, active attending emergency medicine physician at White Plains Hospital in White Plains, New York. Learn about our Medical Review Board Print Image Source Collection / Photodisc / Getty Images Table of Contents View All Table of Contents What Are Sleeping Pills? Signs of a Sleeping Pill Overdose Causes of Overdose Emergency Treatment Frequently Asked Questions Drug overdose deaths in the U.S. have consistently increased since 1999, reaching nearly 92,000 in 2020. Sleeping pills, including barbiturates and benzodiazepines, are among the chief causes. In fact, benzodiazepines alone have accounted for nearly one in seven of these deaths, often when combined with opioid drugs such as OxyContin (oxymorphone) and Vicodin (hydrocodone). How to Help Someone If They Overdose on Opioids What Are Sleeping Pills? Sleeping pills are depressant medications. They act upon the central nervous system to slow down the body’s function. They are classified as "sedative hypnotics," and are prescribed to ease anxiety or enable sleep. The two main types of sedatives are barbiturates and benzodiazepines. Some of the more commonly prescribed barbiturates include: Luminal (phenobarbital)Nembutal (pentobarbital) In recent years, benzodiazepines have supplanted barbiturates as the sedative drug of choice. Among the most commonly prescribed are: Ativan (lorazepam)Halcion (triazolam)Klonopin (clonazepam)Librium (chlordiazepoxide)Tranxene (clorazepate)Valium (diazepam)Xanax (alprazolam) Signs of a Sleeping Pill Overdose Symptoms of an overdose of sleeping pills are similar to those of an overdose of alcohol, which is also a depressant. Slowing of brain function initially affects voluntary functions. When a person overdoses, the drug can begin to affect involuntary functions, such as breathing and heart rate. Symptoms include: Bluish tinge to the lips, fingers, and skin (cyanosis)Difficulty breathingDizziness or fainting spellsInability to think or respond normallyIncreasing coldness of the skinSlowed respirationSlowed heartbeatSlurred speechUnconsciousnessUnsteadinessVomitingShockComa If you suspect someone has overdosed on sleeping pills, call 911 immediately. Keep the person awake and talking if possible until help arrives. If the person is unconscious, place them in the recovery position—on their side, with one leg forward of the other—and wait for help. Causes of Overdose As sleeping pills work by depressing the central nervous system, the overuse of the drugs can slow body functions to such a degree as to cause unconsciousness, respiratory failure, and death. An overdose may be a deliberate suicide attempt. However, not all suicide attempts succeed as vomiting is common when the drug is taken in excess. If this happens, the person may survive but have brain damage due to the lack of oxygen. If you are having suicidal thoughts, contact the National Suicide Prevention Lifeline at 988 for support and assistance from a trained counselor. If you or a loved one are in immediate danger, call 911. For more mental health resources, see our National Helpline Database. By contrast, an accidental overdose can occur if someone takes too much of a sedative by mistake or combines it with other drugs that enhance the sleeping pills' depressive effects. From 2002 to 2015, the rate of overdose deaths involving the combined use of sedatives and opioids has doubled. Today, the majority of sedative-related overdose deaths occur for this reason. Accidental overdoses can also happen if a person becomes dependent on sleeping pills but, over time, become less responsive to the drug. In a desperate attempt to get sleep, they may end up taking too many. In some cases, a person who has been taking sleeping pills recreationally may begin to inject the drug. They may miscalculate the dosage, which can lead to overdose. Prescription and OTC Medications You Should Never Mix With Alcohol Emergency Treatment People who have overdosed on sleeping pills will be admitted to the hospital and monitored closely, usually in intensive care. Approximately one in four overdose deaths occur after a person has been admitted. Treatment may involve some or all of the following: A stomach pumpAdministration of activated charcoal to absorb the excess drugMedications to flush the drug through the bowels or urinary tractAdministration of intravenous fluids to prevent dehydration and stabilize body functionsA respirator if breathing has been impairedDialysis to better clean the bloodMedications to stabilize heart functionPsychiatric care, including a short-term suicide watch Generally speaking, people can recover from a sleeping pill overdose if treatment is started early. Unless a person has experienced prolonged oxygen deprivation, the effects of the overdose tend to last only as long as the drug remains in the system. Frequently Asked Questions Are sleeping pills and sedatives the same thing? "Sleeping pill" is an informal term for "sedative." Both have the same effects on the body: depressing the nervous system. Is it dangerous to combine sleeping pills with alcohol? Yes, it's dangerous. Since both are depressants, combining these substances can produce unconsciousness, breathing difficulties, seizures, coma, and even death. What are the side effects of sleeping pills? Using sleeping pills for a long period can cause forgetfulness, mental health conditions such as depression, anxiety, and liver dysfunction or failure. 1 Source Verywell Mind uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy. National Institute on Drug Abuse. Overdose death rates. By Buddy T Buddy T is an anonymous writer and founding member of the Online Al-Anon Outreach Committee with decades of experience writing about alcoholism. See Our Editorial Process Meet Our Review Board Share Feedback Was this page helpful? Thanks for your feedback! What is your feedback? Other Helpful Report an Error Submit Get Treatment for Addiction Advertiser Disclosure × The offers that appear in this table are from partnerships from which Verywell Mind receives compensation.